Metformin-induced cholestatic hepatitis

Fadel E. Nammour, Nabil Fayad, Steven R. Peikin

Research output: Contribution to journalArticle

38 Citations (Scopus)

Abstract

Objective: To report a case of metformin-induced cholestatic hepatitis. Methods:We present a detailed case report, including laboratory and biopsy findings. In addition, similar cases from the literature are reviewed. Results: In a 68-year-old man with newly diagnosed diabetes mellitus, metformin therapy was begun. The dosage initially was 500 mg twice daily and later was increased to 850 mg twice a day. Four weeks after metformin treatment was initiated, jaundice, pruritus, and liver enzyme abnormalities were noted. The patient underwent an extensive work-up, including a hepatitis screen, ultrasonography, magnetic resonance imaging, and endoscopic retrograde cholangiopancreatography, all of which showed normal findings. A liver biopsy revealed severe cholestasis and mild portal inflammation. Treatment with metformin was discontinued, and the liver enzymes normalized except for a persistently increased level of alkaline phosphatase, most likely related to a prolonged cholestatic effect of metformin. Conclusion: Although rare, metformin can be responsible for inducing liver damage, and patients and physicians should be aware of this side effect.

Original languageEnglish (US)
Pages (from-to)307-309
Number of pages3
JournalEndocrine Practice
Volume9
Issue number4
StatePublished - Jul 2003
Externally publishedYes

Fingerprint

Metformin
Hepatitis
Liver
Biopsy
Endoscopic Retrograde Cholangiopancreatography
Cholestasis
Enzymes
Pruritus
Jaundice
Alkaline Phosphatase
Ultrasonography
Diabetes Mellitus
Therapeutics
Magnetic Resonance Imaging
Inflammation
Physicians

ASJC Scopus subject areas

  • Endocrinology
  • Endocrinology, Diabetes and Metabolism

Cite this

Nammour, F. E., Fayad, N., & Peikin, S. R. (2003). Metformin-induced cholestatic hepatitis. Endocrine Practice, 9(4), 307-309.

Metformin-induced cholestatic hepatitis. / Nammour, Fadel E.; Fayad, Nabil; Peikin, Steven R.

In: Endocrine Practice, Vol. 9, No. 4, 07.2003, p. 307-309.

Research output: Contribution to journalArticle

Nammour, FE, Fayad, N & Peikin, SR 2003, 'Metformin-induced cholestatic hepatitis', Endocrine Practice, vol. 9, no. 4, pp. 307-309.
Nammour FE, Fayad N, Peikin SR. Metformin-induced cholestatic hepatitis. Endocrine Practice. 2003 Jul;9(4):307-309.
Nammour, Fadel E. ; Fayad, Nabil ; Peikin, Steven R. / Metformin-induced cholestatic hepatitis. In: Endocrine Practice. 2003 ; Vol. 9, No. 4. pp. 307-309.
@article{ed24bd1d46f047a49c35bde6ef4de5c1,
title = "Metformin-induced cholestatic hepatitis",
abstract = "Objective: To report a case of metformin-induced cholestatic hepatitis. Methods:We present a detailed case report, including laboratory and biopsy findings. In addition, similar cases from the literature are reviewed. Results: In a 68-year-old man with newly diagnosed diabetes mellitus, metformin therapy was begun. The dosage initially was 500 mg twice daily and later was increased to 850 mg twice a day. Four weeks after metformin treatment was initiated, jaundice, pruritus, and liver enzyme abnormalities were noted. The patient underwent an extensive work-up, including a hepatitis screen, ultrasonography, magnetic resonance imaging, and endoscopic retrograde cholangiopancreatography, all of which showed normal findings. A liver biopsy revealed severe cholestasis and mild portal inflammation. Treatment with metformin was discontinued, and the liver enzymes normalized except for a persistently increased level of alkaline phosphatase, most likely related to a prolonged cholestatic effect of metformin. Conclusion: Although rare, metformin can be responsible for inducing liver damage, and patients and physicians should be aware of this side effect.",
author = "Nammour, {Fadel E.} and Nabil Fayad and Peikin, {Steven R.}",
year = "2003",
month = "7",
language = "English (US)",
volume = "9",
pages = "307--309",
journal = "Endocrine Practice",
issn = "1530-891X",
publisher = "American Association of Clinical Endocrinology",
number = "4",

}

TY - JOUR

T1 - Metformin-induced cholestatic hepatitis

AU - Nammour, Fadel E.

AU - Fayad, Nabil

AU - Peikin, Steven R.

PY - 2003/7

Y1 - 2003/7

N2 - Objective: To report a case of metformin-induced cholestatic hepatitis. Methods:We present a detailed case report, including laboratory and biopsy findings. In addition, similar cases from the literature are reviewed. Results: In a 68-year-old man with newly diagnosed diabetes mellitus, metformin therapy was begun. The dosage initially was 500 mg twice daily and later was increased to 850 mg twice a day. Four weeks after metformin treatment was initiated, jaundice, pruritus, and liver enzyme abnormalities were noted. The patient underwent an extensive work-up, including a hepatitis screen, ultrasonography, magnetic resonance imaging, and endoscopic retrograde cholangiopancreatography, all of which showed normal findings. A liver biopsy revealed severe cholestasis and mild portal inflammation. Treatment with metformin was discontinued, and the liver enzymes normalized except for a persistently increased level of alkaline phosphatase, most likely related to a prolonged cholestatic effect of metformin. Conclusion: Although rare, metformin can be responsible for inducing liver damage, and patients and physicians should be aware of this side effect.

AB - Objective: To report a case of metformin-induced cholestatic hepatitis. Methods:We present a detailed case report, including laboratory and biopsy findings. In addition, similar cases from the literature are reviewed. Results: In a 68-year-old man with newly diagnosed diabetes mellitus, metformin therapy was begun. The dosage initially was 500 mg twice daily and later was increased to 850 mg twice a day. Four weeks after metformin treatment was initiated, jaundice, pruritus, and liver enzyme abnormalities were noted. The patient underwent an extensive work-up, including a hepatitis screen, ultrasonography, magnetic resonance imaging, and endoscopic retrograde cholangiopancreatography, all of which showed normal findings. A liver biopsy revealed severe cholestasis and mild portal inflammation. Treatment with metformin was discontinued, and the liver enzymes normalized except for a persistently increased level of alkaline phosphatase, most likely related to a prolonged cholestatic effect of metformin. Conclusion: Although rare, metformin can be responsible for inducing liver damage, and patients and physicians should be aware of this side effect.

UR - http://www.scopus.com/inward/record.url?scp=1942419322&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1942419322&partnerID=8YFLogxK

M3 - Article

C2 - 14561576

AN - SCOPUS:1942419322

VL - 9

SP - 307

EP - 309

JO - Endocrine Practice

JF - Endocrine Practice

SN - 1530-891X

IS - 4

ER -